What Is Tardive Dyskinesia?
Tardive dyskinesia is a sometimes-permanent side effect of antipsychotic medications. These drugs are used to treat schizophrenia and other mental health disorders.
TD causes stiff, jerky movements of your face and body that you can't control. You might blink your eyes, stick out your tongue, or wave your arms without meaning to do so.
Not everyone who takes medicine to treat a mental health problem will get TD. If you do have unusual movements, your doctor can lower the dose or switch you to a different drug to relieve your symptoms.
Antipsychotic meds treat schizophrenia, bipolar disorder, and other brain conditions. They’re also called neuroleptic drugs.
They work by blocking a brain chemical called dopamine. It helps cells talk to each other and makes the muscles move smoothly. When you have too little of it, your movements can become jerky and out of control.
You can get TD if you take an antipsychotic drug, usually for 3 months or more. But there've been rare cases of it after a single dose of an antipsychotic medicine. Older drugs called "typical antipsychotics" are more likely to cause these movements than newer "atypical" ones. Some studies find a similar risk between both types, though.
Typical antipsychotics include:
- Chlorpromazine (Thorazine)
- Fluphenazine (Prolixin)
- Haloperidol (Haldol)
- Thioridazine (Mellaril)
- Trifluoperazine (Stelazine)
Your chances of getting TD go up the longer you take an antipsychotic medicine.
Some drugs that treat nausea, reflux, and other stomach problems can also cause TD if you take them for more than 3 months. These include:
- Metoclopramide (Reglan)
- Prochlorperazine (Compazine)
You're more likely to get it if you:
- Are a woman who has gone through menopause
- Are over 55 years old
- Abuse alcohol or drugs
- Are African-American or Asian-American
Tardive dyskinesia causes stiff, jerky movements that you can't control. Often these are in your face -- namely your lips, jaw, or tongue.
If you have it you might:
- Stick out your tongue without trying
- Blink your eyes fast
- Smack or pucker your lips
- Puff out your cheeks
It can also affect your arms, legs, fingers, and toes. That can cause you to:
- Wiggle your fingers
- Tap your feet
- Flap your arms
- Thrust out your pelvis
- Sway from side to side
These movements can be fast or slow. You may find it hard to work and stay active.
TD can be hard to diagnose. Symptoms might not appear until months or years after you start taking antipsychotic medicine. Or you might first notice the movements after you've already stopped taking the drug. The timing can make it hard to know whether the medicine caused your symptoms.
If you take medications for mental health disorders, your doctor should check you at least once a year to make sure you don't have TD. He can screen you with a physical exam test called the Abnormal Involuntary Movement Scale (AIMS).
He can also do tests to find out whether you have another disorder that causes abnormal movements, like:
- Cerebral palsy
- Huntington's disease
- Parkinson's disease
- Tourette syndrome
Tests to rule out these conditions include:
- Blood tests
- Imaging scans of the brain, such as a CT or MRI scan
The goal is to prevent TD before it starts. When your doctor prescribes a new drug to treat a mental health disorder, ask about its side effects. The benefits of the drug should outweigh the risks.
If you do get tardive dyskinesia, don't stop taking the drug on your own. Your doctor can take you off the medicine that caused the movements, or lower the dose.
You might need to switch to a newer antipsychotic drug that may be less likely to cause TD.
There’s no FDA-approved medicine to treat it, but a few drugs might help relieve the movements. These include:
- Amantadine (Symmetrel)
- Clonazepam (Klonopin)
- Tetrabenazine (Xenazine)
There's no proof that natural remedies can treat it, but some might help with movements:
- Ginkgo biloba
- Vitamin B6
- Vitamin E
Talk to your doctor before you take any supplements for your symptoms.
What to Expect
Tardive dyskinesia can sometimes be a permanent side effect of medication, but it’s easier to treat if you catch it early. Let your doctor know right away if you have movements you can't control. Switching to a newer antipsychotic drug can sometimes make these symptoms go away.